Hypocalcaemia after treatment with [177Lu-DOTA 0,Tyr3]octreotate
European Journal of Nuclear Medicine and Molecular Imaging , Volume 40 - Issue 12 p. 1843- 1852
Purpose: The aim of this study was to explore the possible mechanisms involved in an observed decline in serum calcium levels in patients with a neuroendocrine tumour (NET) treated with [177Lu-DOTA 0,Tyr3]octreotate (177Lu-octreotate). Methods: In 47 patients with NET who were normocalcaemic at baseline, serum calcium, albumin, creatinine, alkaline phosphatase, gamma glutamyl transpeptidase, magnesium, phosphate and 25-hydroxyvitamin D were prospectively analysed at baseline and up to 6 months after treatment. Parathyroid hormone (PTH), 1,25-dihydroxyvitamin D3, type 1 aminoterminal propeptide of procollagen, bone-specific alkaline phosphatase, carboxyterminal crosslinking telopeptide of bone collagen, collagen type I crosslinked N-telopeptide, and creatinine and calcium in 24-h urine samples, were evaluated at baseline and at 3 and 6 months. Another 153 patients with NET were included in a retrospective study to estimate the occurrence of hypocalcaemia in a larger patient group. Results: In the prospectively included patients, the mean serum calcium level decreased significantly after treatment (2.31 ± 0.01 to 2.26 ± 0.02 mmol/l, p = 0.02). Eight patients (17 %) showed a marked decrease in serum calcium levels with a nadir of ≤2.10 mmol/l. In five patients (11 %), calcium substitution therapy was prescribed. PTH increased significantly (5.9 ± 0.6 to 6.7 ± 0.8 pmol/l, p = 0.02), presumably in response to the decreasing serum calcium levels. 25-Hydroxyvitamin D remained stable after treatment. Creatinine levels increased significantly (73 ± 3 to 77 ± 3 μmol/l, p = 0.01), but not enough to explain the hypocalcaemia. Phosphate levels remained unaffected. In the retrospectively analysed patients, the mean serum calcium level decreased significantly from 2.33 ± 0.01 at baseline to a nadir of 2.24 ± 0.01 mmol/l at 18 months after treatment (p < 0.001). Of the 153 patients, 33 (22 %) showed a serum calcium nadir of ≤2.10 mmol/l, and 11 (7 %) received calcium substitution therapy. Conclusion: The mean serum calcium level decreased significantly after treatment with 177Lu-octreotate, resulting in mild hypocalcaemia in about 20 % of patients. We excluded several potential causes of this hypocalcaemia, so the cause remains unknown. Serum calcium levels should be monitored after peptide receptor radionuclide therapy, and calcium substitution therapy should be initiated if appropriate.
|[177Lu-DOTA0,Tyr 3]octreotate, Hypocalcaemia, Neuroendocrine tumour, Side effects|
|European Journal of Nuclear Medicine and Molecular Imaging|
|Organisation||Department of Clinical Chemistry|
van Vliet, E.I, de Herder, W.W, de Rijke, Y.B, Zillikens, M.C, Kam, B.L, Teunissen, J.J.M, … Kwekkeboom, D.J. (2013). Hypocalcaemia after treatment with [177Lu-DOTA 0,Tyr3]octreotate. European Journal of Nuclear Medicine and Molecular Imaging, 40(12), 1843–1852. doi:10.1007/s00259-013-2503-y